Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 150, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 1998, 10:56 PM CDT for Greene County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 10:56 PM CDT (03:56 UTC)
- Expired
- Jun 8, 1998, 11:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Greene County, MO
The radar
The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 11:00 PM CDT | Hail 0.75 | Ash Grove, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 624 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS1 KSGF 090357 RRA SVRSGF MOC077-090445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1056 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1145 PM CDT * AT 1055 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED FROM WALNUT GROVE SOUTHWEST TO NEAR EVERTON AND WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... SACVILLE TO ASH GROVE BY 1110 PM AREAS NORTH OF WILLARD BY 1120 PM THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED. NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS. ADDITIONAL SEVERE THUNDERSTORM ACTIVITY COULD ALSO DEVELOP OVER THE CITY OF SPRINGFIELD RUNNELS/DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:05 PM CDT, 8 hours 51 minutes earlier.
Area forecast discussion, Jun 8, 2:05 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON JUN 8 1998 MAIN FCST FOCUS WILL BE WITH SVR WX AND FLASH FLOOD POTENTIAL TONIGHT. SFC ANALYSIS SHOWS LOW PRESSURE ACROSS W KS WITH TRAILING DRY LINE EXTENDING INTO TX PANHANDLE. CU LINE DEVELOPING IN CLOUD FREE AREA OUT THERE WHERE INSTABILITIES OF -10 OR GREATER LIS AND LITTLE CAP EXIST. TOR WATCH EXISTS ACROSS CNTRL KS ATTM AND BELIEVE TSRA WILL BEGIN TO DEVELOP THERE SHORTLY. CONVECTION IS ONGOING ACROSS CWA AND HAS ADDED TO THE FLOODING PROBLEMS WHICH STARTED LAST WEEK IN CENTRAL MISSOURI. WILL NEED A FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. TSRA'S HAVE REALLY KEPT TEMPS DOWN AND TEMPS ALREADY AT FCST LOWS FOR TONIGHT AND WILL NEED TO BE ADJUSTED DOWNWARD. CONVECTION EXPECTED TO FIRE ACROSS KS THIS AFTERNOON AND PUSH EAST THIS EVENING AND TONIGHT ACROSS SE KS AND SOUTHERN MISSOURI AND WILL GO TSRA LIKELY IN POPS TONIGHT. MODELS IN AGREEMENT WITH MAIN FEATURES AND CONTINUE RIDGING FROM GULF INTO TN/OH VLY. THIS WILL KEEP SW FLOW PERSISTANT INTO THE PLAINS AN MS VLY WITH SEVERAL SHRTWVS MOVING THROUGH ALONG WITH TROPICAL MOISTURE PLUME. WITH FRONTAL BOUNDARIES EXPECTED TO BE IN VICINITY DURING THE PD...WILL KEEP MENTION OF POPS IN THE FCST. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) ...FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT... SGF/UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW 55 TO 60. SOUTH WIND 10 TO 20 MPH. JLN...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW AROUND 60. SOUTH WIND 10 TO 15 MPH. VIH/AIZ...SHOWERS AND THUNDERSTORMS LIKELY WITH ADDITIONAL HEAVY RAIN POSSIBLE. LOW 50 TO 55. t SOUTH WIND 10 TO 15 MPH. CCF SGF CE 057/079 064/083 065 05733 JLN CE 059/081 065/085 066 05733 LINDENBERG
In the hours before
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1054 PM CDT MON JUN 8 1998 INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR BOLIVAR MARSHFIELD OZARK ...SEVERE THUNDERSTORM WATCH UNTIL 4AM... LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND DAMAGING WINDS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1054 PM CDT MON JUN 8 1998 INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR BOLIVAR MARSHFIELD OZARK ...SEVERE THUNDERSTORM WATCH UNTIL 4AM... LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND DAMAGING WINDS. THE TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED. COUNTIES THAT WERE IN THE TORNADO WERE CRAWFORD...CHEROKEE...BOURBON. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1054 PM CDT MON JUN 8 1998 INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR BOLIVAR MARSHFIELD OZARK ...SEVERE THUNDERSTORM WATCH UNTIL 4AM... LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND DAMAGING WINDS. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1054 PM CDT MON JUN 8 1998 INCLUDING THE TOWNS OF... PITTSBURG JOPLIN SPRINGFIELD BRANSON NEOSHO LAMAR BOLIVAR MARSHFIELD OZARK ...SEVERE THUNDERSTORM WATCH UNTIL 4AM... LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND DAMAGING WINDS. THE TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED. COUNTIES THAT WERE IN THE TORNADO WERE CRAWFORD...CHEROKEE...BOURBON. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:59 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 66 min |
| Jun 8, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 62 min |
| Jun 8, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 50 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 65 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 65 min |
| Jun 8, 11:55 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| Jun 9, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 48 min |
| Jun 9, 12:33 AM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| Jun 9, 12:33 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Miller, Morgan | 6 hr |
| Jun 9, 12:33 AM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
| Jun 9, 1:11 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 34 min |
| Jun 9, 1:47 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 63 min |
| Jun 9, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.